Vyvanse is a medication that may be prescribed by a doctor to those with ADHD. It is also taken by those who wish to abuse the effects of the drug, namely its ability to create wakefulness, alertness, and to cause a person to lose weight. While the recreational use of Vyvanse is popular, is it safe?
Why Do People Use Vyvanse Recreationally?
Many people use Vyvanse recreationally in order to stay awake and alert longer. In fact, this is especially true of college students, who often use CNS stimulants for this purpose. These drugs are meant to be available by prescription only for a reason, and a study from the NCBI states that “at the national level, nonmedical use of prescription drugs is becoming an increasingly important part of the illicit drug use problem among college students.”
These students may use Vyvanse because it helps them stay awake overnight and study for a test or because it allows them to do so for several days if necessary. Some people also use Vyvanse this way because it causes significant wight loss. Many students even call CNS stimulants like Vyvanse “smart drugs,” as they believe Vyvanse’s effects of keeping them focused is actually helping, not hurting them. But is that true?
The Truth About Recreational Vyvanse Use
People who use Vyvanse recreationally do not often know the dangers associated with it. According to the NLM, “lisdexamfetamine [brand name Vyvanse] can be habit-forming.” This means that a person may become addicted to the drug if he or she takes it too often or in too large a quantity. The reason Vyvanse is prescribed to patients is so that doctors may monitor their patients’ reactions to the drug and make sure that they are not becoming addicted. But someone who uses Vyvanse recreationally, and without a doctor’s consent, actually has a higher risk of addiction.
Students and others who abuse Vyvanse recreationally are also risking the side effects of the drug. Doctors can help patients who feel these side effects by lowering the dosage of the drug or switching the patient to another drug but those who use Vyvanse recreationally may experience:
- “Uncontrollable shaking of a part of the body”
- Vomiting, nausea, and/or diarrhea
- Stomach cramps
- Shortness of breath
Any of these side effects might occur and they may be more intense depending on how much of the drug the person is using. As many of the side effects could be dangerous to the health of the individual, it is important to know the risks a person is taking by using Vyvanse recreationally. Some of these side effects are very serious, and an individual has a higher chance of experiencing them if he or she is abusing Vyvanse.
Dailymed states that “tolerance, extreme psychological dependence and severe social disability have occurred” when drugs like Vyvanse were abused recreationally. But one of the most dangerous aspects of recreational Vyvanse use is that many people who do it have no idea of the risks they are undertaking. Recreational drug use can turn quickly to addiction and dependence, and Vyvanse is no exception in this.